Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Bipolar Meds and Memory Problems
avatar
lmcgeeca posted:
I'm on two medications for bipolar depression. One is Lexapro which I have been taking for a month and Lamictal which I have been taking for 4 years. Thing is I've noticed the past week my memory is bad. I remember somewhat important things such as our neighbors dog almost biting our daughter. I cant remember little things such as I missed a doctors appointment on Friday morning even though I looked at my calendar Friday morning and said I have a doctors appointment today. Saturday morning I was driving and saw a red light down the road. When I got to the light it was still red but I forgot it was red and almost drove through it...luckily I looked up and slammed on my brakes. I drove past the store two times because I couldn't remember what my errands were. When I went to our kitchen on Saturday night to take my night meds, I couldn't remember what I went in there for and walked out. When I went into the living room my fiance said remember you need to take your meds and he had to walk me into the kitchen and get them for me. I have no clue what to do because I cant remember the littlest things. Its weird because I forget what I'm doing then a couple hours later I remember what I was doing. Also I've been getting excruciating migraines on the back side of my head, been dizzy and for some weird reason keep going to the left when I'm walking. Could it be realted to the new medication?
Reply
FirstPrevious12NextLast
 
avatar
hope7951 responded:
This would be a good thing to ask Dr. Goldberg. He might be able to suggerst like meds that do not have this cognitive effect.
 
avatar
snowyowl33 responded:
Doc G? bump
People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
 
avatar
jselleck responded:
I've never heard of Lexapro but used to take Lamicatal. I had no problems with it while I was on it. This sounds serious. I would definatley ask Dr G about this. Just retitle the post with his name in it. Hope you're doing better soon.
 
avatar
melly2210 replied to jselleck's response:
bump...Dr. G???
Hope is that thing with feathers that perches in the soul and sings the tune without the words and never stops... at all. ~Emily Dickinson
 
avatar
BeeRJ responded:
I 've had memory problems before meds, so that stuff sounds &* is serious. be careful till you figure it out and take it slow.
cloudvisions.blogspot.com
 
avatar
snowyowl33 responded:
Doc G bump
People take different roads seeking fulfillment and happiness. Just because they're not on your road doesn't mean they've gotten lost. Dalai Lama
 
avatar
melly2210 replied to snowyowl33's response:
I had memory problems too. On Topomax. But no Lamictal and Lexapro. Bump to Doc G
Hope is that thing with feathers that perches in the soul and sings the tune without the words and never stops... at all. ~Emily Dickinson
 
avatar
shania09 responded:
I had the migraine problem with lexapro and a real bad issues with my memory to, or at least I think it was the lexapro. My pdoc took me off of it and put me on topamax, which took care of the migraine issue, and my pdoc said they also use topamax for a mood stablizer, it didn't work to well, and I got real IQ issues with topamax too My pdoc put me celexa, which I guess is in the same family as the lexapro, and that gave me no problems, and I am also on lamictal 100mg right now, and I am feeling pretty good, no real noticable side effects. Oh well there is a minor one, sexual side effects, but its helping me with the depression which I a reeal good thing.
 
avatar
2wildcomputerwife responded:
Hello Imcgeeca,
If you haven't ... call your doctor now ... I experienced
a reaction to Abilify ... I couldn't speak in full sentences ... my name ... unable to sign to paper ... I acted child like ... I don't remember much of the incident ... my husband wanted me safe ... we admitted me to a hospital ... psychotropic medications are very complicated ... I currently take a potion of ... Lithium ... Seroquel ... Topamax ... Lamictal ... Cymbalta ... I can say I'm stable with mooooood changes now and then ... only you know when things are weird ... tell someone you trust and your doctor.
 
avatar
Joseph F Goldberg, MD responded:
Dear Imcgeeca,

This sounds like something worth having evaluated in person by a neurologist. Neither Lexapro nor Lamictal is especially known to cause memory problems and if you find yourself veering away from the midline when walking having new-onset headaches, the problems may well be unrelated to medicines.

Get these neurologic symptoms properly evaluated!

- Dr. G.
 
avatar
JAMNJ responded:
Its the Lexipro that's causing the memory/confusion issues. Have you MD recommend a different SSRI.
 
avatar
JAMNJ replied to Joseph F Goldberg, MD's response:
I have found Lexipro to have caused memory issues in at least 2 people. Never thought a neurologist could have input beyond what a psychiatrist might have. I will study that area a little more based on your credentials. Regards
 
avatar
An_189362 responded:
I thought this discussion started with talking about bipolar drugs (and the bad side effects that Imcgeeca is experiencing)? What I have been told by my shrink who is actually a psychopharmacologist who treats only b.p patients is that SSRI's (and Lexapro is one) does not treat bipolar, even if you are of the depressive kind. He often goes "off label" and I have had great success with Emsam which is a selegeline patch. Selegeline was developed to treat Parkinson's but is very effective with b.p. The only real downside is that it's an MAO inhibitor so you have to be very careful with using it with a fair amount of other drugs and also some foods. It is the only drug that has helped me (and I have tried them all!). Also, combining drugs can cause interactions. Good site to check is http://www.drugs.com/drug_interactions.php
It not only allows you to enter all the drugs you take for potential interaction side effects but you can enter even one drug and it will tell you every food/drug (like over-the-counter stuff you'd never consider) interaction with that one drug.
 
avatar
LWD01915 replied to Joseph F Goldberg, MD's response:
Dr. G-

See my posting. Isn't Lexapro an SSRI and not used to treat bipolar?


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
68 of 91 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.